Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seok-Ran Yeom 4 Articles
Attempted Suicide by Nitrogen Gas Asphyxiation: A Case Report
Sung-Wook Park, Seok-Ran Yeom, Sang-kyoon Han, Hyung-Bin Kim, Young-Mo Cho, Byung-Kwan Bae, Il-Jae Wang
J Korean Soc Clin Toxicol. 2017;15(1):47-50.   Published online June 30, 2017
DOI: https://doi.org/10.22537/jksct.2017.15.1.47
  • 88 View
  • 1 Download
AbstractAbstract PDF
Nitrogen is an inert gas that is harmless to humans under normal conditions. While it is not inherently toxic, nitrogen gas becomes dangerous when it displaces oxygen, resulting in suffocation. Herein, we report a case of a 34-year-old man who attempted suicide by nitrogen asphyxiation who presenting with decreased mental function and agitation. Lactic acidosis and hyperammonemia were observed on presentation at the emergency department, but these improved after a few hours. After 2 days, the patient regained full consciousness, and was discharged without any complications. Survival after asphyxiation due to nitrogen gas is very rare, and these patients are more likely to have poorer outcomes. There is a potential for the increasing use of nitrogen gas as a method of committing suicide because of the ease of access to this gas.
Multicenter Survey of Intoxication Cases in Korean Emergency Departments: 2nd Annual Report, 2009
Ae-Jin Sung, Kyung-Woo Lee, Byung-Hak So, Mi-Jin Lee, Hyun Kim, Kyung-Hye Park, Jeong-Bae Park, Seok-Ran Yeom, Seong-Beom Oh, Ji-Young You, Kyung-Won Lee, Byeong-Jo Chun, Young-Joon Kang
J Korean Soc Clin Toxicol. 2012;10(1):22-32.   Published online June 30, 2012
  • 85 View
  • 1 Download
AbstractAbstract PDF
Purpose: The purpose of this study was to examine the occurrence of toxic exposure cases in Korean emergency centers using a toxic exposure surveillance system-based report form and to provide guidelines for the prevention and treatment of toxic exposures. Methods: We retrospectively reviewed the medical records of toxic exposure patients who had visited emergency centers from January 2009 to December 2009. Epidemiology data points for the toxic exposure cases included age, gender, type of exposure, number and kind of substances involved, reason and route of poison exposure, management of the patients in the emergency departments, and the clinical outcome. Results: A total of 3,501 patients from 12 emergency departments were enrolled in the study. 50.0% of the total exposure patients were male and 63.0% of the total cases were fatal. Acute intoxication occurred in 91.3% of the total patients and suicidal intent was the most common (43.3%) reason for exposure. The most common route of exposure was ingestion (75.9%). Of the total cases, pesticides were involved in 26.3%, sedatives/hypnotics/antipsychotics were involved in 22.0%, and bites and envenomations were involved in 15.7%. Conclusion: We provided a database of patients who were admitted to emergency departments after poisoning incidents. We recommend that toxicology professionals develop a classification scheme for toxicants which is adequate for Korean domestic circumstances and initiate a toxic surveillance system for all types of exposures. With support of a psychiatric surveillance system for suicidal patients and establishment of social mediation for pesticide poisoning, major reductions in poison exposures can be achieved.
2008 Database of Korean Toxic Exposures: A Preliminary Study
Byung-Hak So, Mi-Jin Lee, Hyun Kim, Jeong-Mi Moon, Kyung-Hye Park, Ae-Jin Sung, Seok-Ran Yeom, Seong-Beom Oh, Ji-Young You, Kyung-Woo Lee, Kyung-Won Lee
J Korean Soc Clin Toxicol. 2010;8(2):51-60.   Published online December 31, 2010
  • 75 View
  • 0 Download
AbstractAbstract PDF
Purpose: The aim of this study was to investigate toxic exposures in emergency centers with using a toxic exposure surveillance system-based report form as a preliminary study. Methods: We retrospectively reviewed the medical records of toxic exposure patients who visited emergency centers from January to December 2008. Results: 3,157 patients from 11 emergency centers were enrolled. Males were involved in 47.9% of the total cases of exposure and in 60.1% of the cases of fatal exposure. Suicidal intent was the most common (61.0%) reason and most (87.4%) fatal exposures were suicidal. Pesticides were involved in 30.7% of the cases and sedative/hypnotics/antipsychotics were involved in 20.5%. The substances most frequently involved in fatalities were pesticides, and a 48.4% fatality rate was recorded for paraquat exposure. Conclusion: The toxic exposure data showed the preliminary poisoning events in emergency centers. It is recommended that toxicology professionals should develop a toxic surveillance system and serial reporting should be performed.
The Optimal Length of Time to Observe Patients with Contrast Media Anaphylaxis in the Emergency Department
Sun-Min Hwang, Sung-Hwa Lee, Seok-Ran Yeom, Ji-Ho Ryu, Jin-Woo Jeong, Yong-In Kim, Sang-Kyoon Han
J Korean Soc Clin Toxicol. 2010;8(1):37-42.   Published online June 30, 2010
  • 79 View
  • 0 Download
AbstractAbstract PDF
Purpose: The purpose of this study was to determine the optimal length of time to observe patients with contrast media anaphylaxis in the Emergency Department. Methods: This study included the patients of all age groups who presented with anaphylaxis due to contrast media to the ED of Pusan National University Hospital from January 2006 to August 2009. The medical records were retrospectively reviewed. We analyzed the 100 patients who met the inclusion criteria. Their median age was 55 (46-62), and 38 out of the 100 patients (38%) were male. Results: The most common symptom of patients was urticaria. Corticosteroid and H1 antihistamine were given to most of the patients in the ED. All were discharged after observation in the ED and none were admitted to the ward. The average time from injection of the contrast media to the onset of symptom was 31 minutes (24-39) and the average time to symptom recovery was 127 minutes (89-188). The mean observation time in the ED was 93 minutes (59-153). Biphasic reactions were reported in only one case (1/100, 1%). Conclusion: These results suggest that patients who present with an anaphylactic reaction after radiologic studies that use intravenous contrast media can be safely discharged early from the ED because the symptom recovery time is not long and a biphasic reaction is rare.

JKSCT : Journal of The Korean Society of Clinical Toxicology